Colorado, 2020

Damaging Winds in Colorado, May 24, 2020

May 24, 2020 · NWS GLD · 5 events in 2 counties and zones

A line of severe thunderstorms moved east across Cheyenne, Kit Carson, and Yuma counties. The line of storms produced thunderstorm wind gusts up to 75 mph, up to half inch hail, and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of severe thunderstorms moved east across Cheyenne, Kit Carson, and Yuma counties. The line of storms produced thunderstorm wind gusts up to 75 mph, up to half inch hail, and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:31 PM MST, 49 minutes earlier.

Area forecast discussion, May 24, 4:31 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Sun May 24 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM MDT Sun May 24 2020

Visible satellite and surface obs reveal a complex scenario across
western and especially southwestern Kansas. Front has settled
along a Hays to Liberal line, with agitated cu ahead and along it.
There is also an outflow boundary racing westward and approaching
Hays, which may nudge the front into Gove/Sheridan/Graham counties
in the next few hours. If that happens, then cannot rule out those
areas getting on the warm/very unstable side of the front where
deep layer shear supports possible supercells between 21z and 00z
before moving east. Elsewhere, will be looking westward to
Colorado where large complex of thunderstorms will develop in the
post frontal upslope regime and move across the area this evening.
These storms have the potential of producing a large swath of
60-80 mph wind gusts this evening, as well as locally heavy
rainfall. Overnight, precipitation will shift eastward where
locally heavy rainfall will continue to be a risk. Low temperatures
will range from the lower 40s to lower 50s.

Monday will be cloudy and cool with scattered showers through the
day, most numerous in the morning. No severe storms are expected
due to lack of instability and additional rainfall amounts will be
light. High temperatures will generally be in the lower 60s,
perhaps a few degrees cooler. Low temperatures Monday night will
range from the upper 30s in northeast Colorado to middle 40s in
west central Kansas. Cannot rule out patchy frost in lower lying
areas of northeast Colorado.

Tuesday and Wednesday will be dry with the remnant upper low over
the southern plains and shortwave ridging from the desert
southwest to central Rockies. Temperatures will be in the middle
70s on Tuesday and lower 80s on Wednesday with light winds. Low
temperatures will be in the 40s and 50s.

.LONG TERM...(Thursday through Sunday)
Issued at 236 PM MDT Sun May 24 2020

Upper level ridging sits over the western U.S. Thursday as a closed
low shifts eastward over the Arklatex area with a trough north of
the Great Lakes. The ridge pushes over the central U.S. by Saturday
night forcing the trough east. The cutoff low retrogrades within
the ridge to over the Texas/Mexico border by Sunday night. A
closed low makes its way from the central California coast into
the Pacific Northwest leading to an upper level disturbance within
the ridge during the extended forecast period.

Surface high pressure sits over most of the Plains Thursday with low
pressure extending from the Great Lakes southwestward into the
Arklatex region. Low pressure begins to infringe on the high
pressure in the northwest Plains by Sunday.

The extended forecast period will be dry with high temperatures in
the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to
partly cloudy. There could be elevated fire weather concerns next
Sunday but RH values are not below 20% yet and wind gusts do not yet
reach 25 mph in the forecast. Winds may increase due to the surface
pressure gradient as low pressure moves into the Plains and high
pressure extends into the central Plains from the east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 512 PM MDT Sun May 24 2020

GLD will transition from VFR to MVFR as rain showers move in and
ceilings lower. MVFR conditions will continue through the night
into Monday morning with showers diminishing after 11Z. Conditions
will return to VFR after 18Z.

MCK will transition from VFR to MVFR after 05Z as rain showers
move in. Rain showers will diminish after 11Z with conditions
returning to VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 1:51 AM MST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
251 AM MDT Sun May 24 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms will be possible this afternoon
and evening, generally along and south of a line from Cheyenne Wells
to Oakley to Hill City. Large hail, damaging winds, and locally
heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, May 24, 3:35 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
535 PM CDT Sun May 24 2020

KSZ016-242300-
Graham KS-
535 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM COUNTY UNTIL 600
PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Palco, or 15 miles southeast of Hill City, moving
north at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bogue and Nicodemus.

LAT...LON 3913 9983 3957 9965 3957 9960 3913 9961
TIME...MOT...LOC 2235Z 199DEG 16KT 3921 9964

024
Special weather statement, May 24, 4:01 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM CDT Sun May 24 2020

KSZ016-242315-
Graham KS-
601 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
615 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palco, or 12 miles north of Ogallah, moving north
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bogue.

LAT...LON 3913 9977 3939 9968 3936 9960 3913 9961
TIME...MOT...LOC 2301Z 198DEG 22KT 3916 9966

024
Special weather statement, May 24, 5:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
612 PM MDT Sun May 24 2020

COZ091-092-250045-
Kit Carson County CO-Cheyenne County CO-
612 PM MDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 645 PM MDT...

At 611 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Hugo to 11 miles southeast of
Boyero to 11 miles northwest of Haswell. Movement was east at 25 mph.

Half inch hail, wind gusts of 50 to 55 mph, and locally heavy
rainfall will be possible with these storms.  Hail may accumulate on
roadways.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3869 10317 3869 10316 3913 10316 3920 10315
      3919 10290 3871 10276 3861 10280 3861 10317
TIME...MOT...LOC 0011Z 282DEG 22KT 3913 10327 3879 10317 3860 10324

AW

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
May 24, 5:20 PM MST
Where
Cheyenne County, 12.92 mi N of Arapahoe
Measured
64 kt (74 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
39.037, -102.167

Thunderstorm wind gust of 74 MPH via a Davis Instrument. At the location, branches of unknown size were broken off trees and fascia was torn off a house.

Thunderstorm Wind, Cheyenne

When
May 24, 5:43 PM MST
Where
Cheyenne County, 6.05 mi NNE of Aroya
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.924, -103.070

An estimated 75 mph wind gust was reported at the location with up to half inch hail covering more than half of the ground.

Thunderstorm Wind, Cheyenne

When
May 24, 6:10 PM MST
Where
Cheyenne County, 1.98 mi SSW of Firstview
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.796, -102.550

A mesonet station approximately 2 SW of Firstview recorded a 59 mph wind gust. No damage was observed with this event.

Thunderstorm Wind, Cheyenne

When
May 24, 6:16 PM MST
Where
Cheyenne County, 3.82 mi E of Firstview
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.810, -102.460

Mesonet station UP723 located approximately 4 miles east of Firstview measured a thunderstorm wind gust of 61 mph. Time estimated by radar.

Thunderstorm Wind, Kit Carson

When
May 24, 6:50 PM MST
Where
Kit Carson County, 4.28 mi SSW of Burlington
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.240, -102.290

The ASOS station located at the Kit Carson County Airport recorded a measured thunderstorm wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892015, 892139, 892140, 892145, 892323.